Hail, Monona
- When
- July 4, 10:15 PM CST
- Where
- Monona County, Mapleton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.167, -95.800
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 4, 1:35 PM CST, 8 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT FRI JUL 4 2003 MAIN FORECAST CHALLENGES WILL BE TIMING AND SEVERE EXTENT OF THUNDERSTORMS TONIGHT...AND THEN A CONTINUED CHANCE OF THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK AS A QUASI-STATIONARY FRONTAL BOUNDARY REMAINS ENTRENCHED ACROSS OR NEAR THE CENTRAL PLAINS. .SYNOPSIS...OUTFLOW BOUNDARY FROM CONVECTION ACROSS NORTHEAST NEBRASKA THIS MORNING HAS CERTAINLY FOULED THE ATMOSPHERE AND SET ASIDE THE BEST LAID PLANS. THE BOUNDARY PUSHED SOUTH THIS MORNING...USHERING IN MUCH DRIER AND SOMEWHAT COOLER AIR WITH NORTHEASTERLY WINDS FOR MUCH OF THE DAY. WINDS ARE ONLY NOW BEGINNING TO RECOVER AND BECOME SOUTHEAST AND EVENTUALLY SHOULD TURN SOUTH AT LEAST ACROSS THE SOUTHERN PORTIONS THIS EVENING. THIS HAS SOMEWHAT STABILIZED THE LOCAL AREA (RELATIVELY SPEAKING)... AND THUS IT WILL TAKE SOME TIME TO CONTINUE TO RECOVER SUCH THAT THE ATMOSPHERE SHOULD EVENTUALLY BECOME SUPPORTIVE OF STRONGER AND POSSIBLY SEVERE THUNDERSTORMS...ESPECIALLY NORTHERN HALF OF THE FA THROUGH THE EVENING. 0-6KM SHEAR VALUES RANGE FROM 35 TO 50 KNOTS AS WEAK SHORT WAVE MOVES INTO THE CENTRAL PLAINS FROM THE WEST WITH MID LEVEL LAPSE RATES RATHER STEEP. CLUSTERS OF SHOWERS AND STORMS SHOULD THEN SHIFT SOUTHWARD OVERNIGHT INTO SOUTHERN NEBRASKA BEFORE EXITING FAR SOUTHEASTERN AREAS EARLY SATURDAY MORNING. FOR LOWS TONIGHT...WILL USE A BLEND OF PERSISTENCE AND WHAT OCCURRED NORTH OF THE FRONT THIS MORNING...BUT STILL IN THE LOWER 70S SOUTHEAST NEBRASKA WHERE THE FRONT ESSENTIALLY DOESNT MOVE INTO. THE FRONTAL BOUNDARY THEN ESSENTIALLY REMAINS STATIONARY OR MAY EVEN MOVE BACK NORTH ON SATURDAY. THUS AGAIN...LOOKING FOR SOME RECOVERY TIME IN THE MORNING...BUT FEEL THAT BY AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE... ESPECIALLY NORTHERN HALF OF THE FA AS YET ANOTHER WEAK RIPPLE IN THE OVERALL WESTERLY FLOW ALOFT BEGINS TO MOVES THROUGH. HIGHS SATURDAY SHOULD REBOUND...HOWEVER THERE ARE ABOUT 4 TO 8 DEGREES DIFFERENCE BETWEEN MET/MAV GUIDANCE. FOR NOW...HAVE OPTED TO SPLIT THE DIFFERENCE WITH HIGHS IN THE UPPER 80S NORTH TO MID 90S SOUTH. WHATEVER PRECIP THAT DEVELOPS SHOULD THEN MERGE INTO AN MCS AS IT MOVES OF THE MISSOURI RIVER SATURDAY NIGHT. THERE MAY BE A LULL IN ANY ORGANIZED PRECIPITATION SUNDAY AND SUNDAY NIGHT AS THE ATMOSPHERE RELOADS FOR THE NEXT IN THE SERIES OF SHORTWAVES. SUNDAY SHOULD BE ANOTHER WARM VERY WARM OR HOT DAY WITH RETURN FLOW SETTING UP...ALLOWING TEMPERATURES TO CLIMB INTO THE LOWER TO MID 90S. AGAIN...IT APPEARS THAT A FRONTAL BOUNDARY WILL SET UP IN SIMILAR FASHION...MOVE SOUTH THROUGH THE DAY MONDAY AND BECOME NEARLY STATIONARY ACROSS THE NEBRASKA/KANSAS BORDER THROUGH AT LEAST MID WEEK. MY INITIAL THOUGHTS WERE THAT THERE MIGHT BE ANOTHER BREAK ON WEDNESDAY...WITH ANOTHER BOUNDARY SETTING UP ON THURSDAY...THEN ANOTHER BREAK AGAIN ON FRIDAY. HOWEVER...MID LEVEL RIDGE WILL BE BUILDING THROUGH THE WEEK WHICH MAY HELP TO INHIBIT DEVELOPMENT IN LATER PERIODS. .OMA...NONE. DEWALD
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT THU JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SATURDAY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING AND TONIGHT WITH DAMAGING WINDS THE PRIMARY THREAT. VARIOUS OUTFLOW BOUNDARIES ARE IN PLACE ACROSS THE AREA LATE THIS AFTERNOON WITH A POCKET OF VERY UNSTABLE AIR OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. AS THE LOW LEVEL JET INCREASES ACROSS THE CENTRAL PLAINS TONIGHT AND AN UPPER LEVEL WAVE MOVES ACROSS SOUTH DAKOTA...UPWARD VERTICAL MOTION WILL INCREASE AND SUPPORT THUNDERSTORM DEVELOPMENT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THE HIGH LEVEL OF INSTABILITY COMBINED WITH FAVORABLE WIND SHEAR PROFILES WILL ALLOW SOME STORMS TO REACH SEVERE LEVELS ESPECIALLY LATER THIS EVENING IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...SOUTH OF AN ALBION TO HARLAN IOWA LINE. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THERE WILL BE ANOTHER CHANCE FOR SEVERE THUNDERSTORMS SATURDAY NIGHT AS A SURFACE BOUNDRY REMAINS STALLED ACROSS THE AREA. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. A RISK OF THUNDERSTORMS CONTINUES ACROSS MUCH OF THE AREA SUNDAY NIGHT THROUGH TUESDAY. COVERAGE AND INTENSITY OF THESE THUNDERSTORMS WILL BE ASSESSED IN FUTURE HAZARDOUS WEATHER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1026 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1024 PM WAYNE NE 1 INCH HAIL
07/04/03 WAYNE REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1111 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM THURSTON NE 1 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.The Omaha radar (KOAX), 105 km away, was scanning. The volume nearest the first event began at 04:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334896.